Too many painkillers may cause headache warns health watchdog
Common painkillers might be causing people to have headaches, the health watchdog has warned.
People who regularly take medicines such as aspirin, paracetamol and triptans might be causing themselves more pain than relief, the National Institute for Health and Clinical Excellence (Nice) said.
Medication “overuse” could contribute to headaches for people who have been taking such medicines for up to half of the days in a month over three months, a spokesman said.
The watchdog estimated that one in 50 people who experience headaches suffer because of medication overuse.
Nice said common over-the-counter treatments are effective for easing the pain of occasional headaches, but using them for tension-type headaches or migraine can reduce their effectiveness and cause further pain.
People who suffer from such headaches could be in a vicious cycle where their headaches are getting worse because of medication overuse and to alleviate the symptoms they take more drugs. Issuing new guidance to healthcare professionals, Nice said that different headaches require different treatments and so a correct diagnosis is vital.
More than 10 million people in the UK experience regular or frequent headaches, according to Nice. They account for one in 25 GP consultations.
Martin Underwood, a GP and professor of primary care research at Warwick Medical School, who chaired the guideline’s development, said: “We have effective treatments for common headache types.
“However, taking these medicines for more than ten or 15 days a month can cause medication overuse headache, which is a disabling and preventable disorder. I hope this guideline will improve awareness of medication overuse headache.”
Search for a job
Search for a car
Search for a house
Weather for Edinburgh
Wednesday 22 May 2013
Temperature: 3 C to 15 C
Wind Speed: 22 mph
Wind direction: West
Temperature: 5 C to 10 C
Wind Speed: 24 mph
Wind direction: North